Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 47, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 28, 2019, 5:53 AM CDT for 4 counties in Iowa. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2019, 5:53 AM CDT (10:53 UTC)
- Expired
- May 28, 2019, 6:33 AM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Adair County, IA, Audubon County, IA, Cass County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 10:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 6:19 AM CDT | TSTM WND GST 61 | 3 W Anita, IA | FROM A HOME WEATHER STATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1326 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted.
960
WUUS53 KDMX 281053
SVRDMX
IAC001-009-029-077-281145-
/O.NEW.KDMX.SV.W.0047.190528T1053Z-190528T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
553 AM CDT Tue May 28 2019
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northern Cass County in southwestern Iowa...
Southwestern Guthrie County in west central Iowa...
Southeastern Audubon County in west central Iowa...
Northwestern Adair County in southwestern Iowa...
* Until 645 AM CDT.
* At 552 AM CDT, a severe thunderstorm was located over Atlantic,
moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Atlantic, Anita, Adair, Wiota, Lake Anita State Park, Atlantic
Municipal Airport and Anita Municipal Airport.
This includes Interstate 80 between mile markers 61 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4133 9506 4144 9509 4161 9459 4137 9454
TIME...MOT...LOC 1052Z 254DEG 27KT 4142 9499
HAIL...1.25IN
WIND...60MPH
$$
Donavon4 follow-up statements
956
WWUS53 KDMX 281103
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
603 AM CDT Tue May 28 2019
IAC001-009-029-077-281145-
/O.CON.KDMX.SV.W.0047.000000T0000Z-190528T1145Z/
Cass IA-Guthrie IA-Audubon IA-Adair IA-
603 AM CDT Tue May 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR NORTHEASTERN CASS...SOUTHWESTERN GUTHRIE...SOUTHEASTERN AUDUBON
AND NORTHWESTERN ADAIR COUNTIES...
At 602 AM CDT, a severe thunderstorm was located 8 miles northeast of
Atlantic, moving east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Anita, Adair, Wiota, Lake Anita State Park and Anita Municipal
Airport.
This includes Interstate 80 between mile markers 61 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4135 9493 4148 9496 4161 9459 4137 9454
TIME...MOT...LOC 1102Z 254DEG 31KT 4145 9487
HAIL...1.25IN
WIND...60MPH
$$
Donavon198
WWUS53 KDMX 281113
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
613 AM CDT Tue May 28 2019
IAC001-009-029-077-281145-
/O.CON.KDMX.SV.W.0047.000000T0000Z-190528T1145Z/
Cass IA-Guthrie IA-Audubon IA-Adair IA-
613 AM CDT Tue May 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR NORTHEASTERN CASS...SOUTHWESTERN GUTHRIE...SOUTHEASTERN AUDUBON
AND NORTHWESTERN ADAIR COUNTIES...
At 613 AM CDT, a severe thunderstorm was located 16 miles east of
Atlantic, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Anita, Adair, Lake Anita State Park and Anita Municipal Airport.
This includes Interstate 80 between mile markers 66 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4136 9478 4151 9486 4161 9459 4137 9454
TIME...MOT...LOC 1113Z 254DEG 35KT 4148 9472
HAIL...1.25IN
WIND...60MPH
$$
Donavon867
WWUS53 KDMX 281124
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
624 AM CDT Tue May 28 2019
IAC009-029-281134-
/O.CAN.KDMX.SV.W.0047.000000T0000Z-190528T1145Z/
Cass IA-Audubon IA-
624 AM CDT Tue May 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASS AND
SOUTHEASTERN AUDUBON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
southwestern and west central Iowa.
LAT...LON 4136 9469 4157 9470 4161 9459 4137 9454
TIME...MOT...LOC 1124Z 257DEG 30KT 4150 9459
$$
IAC001-077-281145-
/O.CON.KDMX.SV.W.0047.000000T0000Z-190528T1145Z/
Guthrie IA-Adair IA-
624 AM CDT Tue May 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR SOUTHWESTERN GUTHRIE AND NORTHWESTERN ADAIR COUNTIES...
At 624 AM CDT, a severe thunderstorm was located 13 miles south of
Guthrie Center, moving east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Adair.
This includes Interstate 80 between mile markers 74 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4136 9469 4157 9470 4161 9459 4137 9454
TIME...MOT...LOC 1124Z 257DEG 30KT 4150 9459
HAIL...1.25IN
WIND...60MPH
$$
Donavon451
WWUS53 KDMX 281133
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
633 AM CDT Tue May 28 2019
IAC001-077-281142-
/O.CAN.KDMX.SV.W.0047.000000T0000Z-190528T1145Z/
Guthrie IA-Adair IA-
633 AM CDT Tue May 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GUTHRIE AND
NORTHWESTERN ADAIR COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
southwestern and west central Iowa.
LAT...LON 4136 9469 4157 9470 4161 9459 4137 9454
TIME...MOT...LOC 1130Z 254DEG 27KT 4152 9451
$$
DonavonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:39 AM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, May 28, 3:39 AM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 339 AM CDT Tue May 28 2019 .DISCUSSION.../Today through Monday/ Issued at 338 AM CDT Tue May 28 2019 A potentially significant severe weather/flash flooding scenario is unfolding for later today into tonight. Currently a surface quasi-stationary/warm front is located over far northern Missouri, just south of the Iowa border, and thunderstorms have been generating along this boundary overnight and affecting far southern Iowa. Some of the storms have been marginally severe and produced locally heavy rainfall. Meanwhile, further west, several clusters and bands of severe thunderstorms have been progressing eastward across Nebraska, within broad southwesterly flow ahead of an approaching trough. The surface cyclone associated with this trough will sharpen from Kansas across eastern Nebraska and toward western Iowa by early this afternoon, helping the aforementioned quasi-stationary/warm front push a bit northward into southern Iowa. Expect thunderstorms to develop explosively along the boundaries in western and southern Iowa this afternoon and move eastward through the evening hours. Given the degree of instability and low-level shear/backing, the strength of the overall flow fields, and the presence of the aforementioned boundaries, all modes of severe weather will be possible including tornadoes, and SPC products lay out a high-end tornado threat in our southern/southeastern counties in association with the effective warm front. However, it remains to be seen just how far this front will move northward today, and it is conceivable it could stay just south of the border with the resulting tornado threat maximized in far northern Missouri instead. Nevertheless, anticipate significant severe weather this afternoon and evening with potential for significant tornadoes, damaging winds, and very large hail mainly in our southern/southeastern counties but with the large hail threat in particular extending up toward central Iowa. These storms, along with additional storms firing this evening into early tonight, will also result in flash flooding concerns as addressed in the HYDROLOGY section below. A flash flood watch has been issued for about the south/southeastern half of our forecast area accordingly. The surface front/s and strongest forcing will push east of our forecast area by Wednesday, however, the elongated surface low may remain nearby over southern and eastern Iowa, with a lingering pool of instability and surface convergence remaining across about the southeastern half of our forecast area by Wednesday afternoon. This will create a conditional threat of additional severe thunderstorms, though confidence is lower, and SPC has maintained a marginal risk in this area which is reasonable. This threat is highly dependent on the convective evolution later today through tonight, and so will be reassessed after that time when the details are in much better focus. From Wednesday night through next weekend we will transition to a more west northwesterly 500 mb flow overhead, preventing any significant warming and leading to intermittent thunderstorm chances through the extended forecast, but with generally lower chances for severe weather/flash flooding during this period. && .AVIATION.../For the 06Z TAFS through 06Z Tuesday night/ Issued at 1157 PM CDT Mon May 27 2019 Low MVFR to IFR ceilings are expected overnight across central and northern Iowa. These will lift somewhat on Tuesday but with the threat of showers and storms throughout, will never really get rid of MVFR to IFR conditions altogether. Surface winds will become easterly on Tuesday with the threat of severe convection by afternoon and evening across the state. && .HYDROLOGY... Issued at 338 AM CDT Tue May 28 2019 Thunderstorms have produced locally heavy rain across far southern Iowa overnight, further priming the pump for flash flooding concerns later today and tonight. Several rounds of additional thunderstorms are anticipated from this afternoon through this evening and tonight, generally across about the south/southeastern half of our forecast area. With much of this area already saturated and rivers/creeks running bank full or already in flood, several rounds of additional heavy rainfall would be enough to produced potentially life-threatening flash flooding. A flash flood watch is being issued to highlight this threat. If the storms this evening and tonight are able to train, which is a distinct possibility given the potential alignment of surface frontal boundaries parallel to deeper steering flow, then significant flash flooding could be possible especially south of Interstate 80 and east of Interstate 35. We will be closely monitoring this threat throughout today and tonight. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 1 PM CDT this afternoon through Wednesday morning for IAZ047>050-057>062-070>075. Flash Flood Watch through Wednesday morning for IAZ081>086- 092>097. && DISCUSSION...Lee AVIATION...Cogil HYDROLOGY...Lee
Hazardous weather outlook, May 28, 5:01 AM CDT, 52 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 501 AM CDT Tue May 28 2019 IAZ006-007-016-017-023-025>028-033-034-036>038-044>046-291100- Winnebago-Worth-Hancock-Cerro Gordo-Pocahontas-Wright-Franklin- Butler-Bremer-Sac-Calhoun-Hamilton-Hardin-Grundy-Crawford-Carroll- Greene- 501 AM CDT Tue May 28 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are likely at times today and tonight. There is a low chance of severe weather in the form of large hail and strong winds, mainly this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances will return from Wednesday into Thursday, then again around Saturday. At this time, the threat for severe weather appears low. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. IAZ004-005-015-024-035-039-291100- Emmet-Kossuth-Palo Alto-Humboldt-Webster-Black Hawk- 501 AM CDT Tue May 28 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight River Flood Watches and Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are likely at times today and tonight. There is a low chance of severe weather in the form of large hail and strong winds, mainly this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday River Flood Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorm chances will return from Wednesday into Thursday, then again around Saturday. At this time, the threat for severe weather appears low. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. IAZ086-291100- Wapello- 501 AM CDT Tue May 28 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Multiple rounds of thunderstorms are anticipated today through tonight. All modes of severe weather will be possible, especially this afternoon and evening, including tornadoes, damaging winds, and very large hail. There is a potential for significant severe weather. In addition, locally heavy rains may lead to flash flooding through tonight, making travel dangerous. Flash Flood Watches and River Flood Watches and Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms are forecast Wednesday afternoon and evening, with a marginal risk of severe weather. Although the severe weather chances will be lower than today, all modes of severe weather will remain possible. Thunderstorm chances will linger Wednesday night through Thursday, then return at times this weekend. The severe weather probability appears low at this time. Flash Flood Watches and River Flood Watches and Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times today into tonight, and possibly again on Wednesday afternoon and evening. IAZ081>085-092>097-291100- Adams-Union-Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 501 AM CDT Tue May 28 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Multiple rounds of thunderstorms are anticipated today through tonight. All modes of severe weather will be possible, especially this afternoon and evening, including tornadoes, damaging winds, and very large hail. There is a potential for significant severe weather. In addition, locally heavy rains may lead to flash flooding through tonight, making travel dangerous. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms are forecast Wednesday afternoon and evening, with a marginal risk of severe weather. Although the severe weather chances will be lower than today, all modes of severe weather will remain possible. Thunderstorm chances will linger Wednesday night through Thursday, then return at times this weekend. The severe weather probability appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times today into tonight, and possibly again on Wednesday afternoon and evening. IAZ047-049-050-059-060-075-291100- Boone-Marshall-Tama-Dallas-Polk-Mahaska- 501 AM CDT Tue May 28 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Multiple rounds of thunderstorms are anticipated today through tonight. All modes of severe weather will be possible, especially this afternoon and evening, including tornadoes, damaging winds, and very large hail. There is a potential for significant severe weather. In addition, locally heavy rains may lead to flash flooding through tonight, making travel dangerous. Flash Flood Watches and River Flood Watches and Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms are forecast Wednesday afternoon and evening, with a marginal risk of severe weather. Although the severe weather chances will be lower than today, all modes of severe weather will remain possible. Thunderstorm chances will linger Wednesday night through Thursday, then return at times this weekend. The severe weather probability appears low at this time. Flash Flood Watches and River Flood Watches and Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times today into tonight, and possibly again on Wednesday afternoon and evening. IAZ048-057-058-061-062-070>074-291100- Story-Audubon-Guthrie-Jasper-Poweshiek-Cass-Adair-Madison-Warren- Marion- 501 AM CDT Tue May 28 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Multiple rounds of thunderstorms are anticipated today through tonight. All modes of severe weather will be possible, especially this afternoon and evening, including tornadoes, damaging winds, and very large hail. There is a potential for significant severe weather. In addition, locally heavy rains may lead to flash flooding through tonight, making travel dangerous. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms are forecast Wednesday afternoon and evening, with a marginal risk of severe weather. Although the severe weather chances will be lower than today, all modes of severe weather will remain possible. Thunderstorm chances will linger Wednesday night through Thursday, then return at times this weekend. The severe weather probability appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times today into tonight, and possibly again on Wednesday afternoon and evening. Lee
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:53 PM CDT | River Flood Watch | DMX | Boone, Hamilton, Webster | 13 hr |
| May 28, 3:45 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Boone, Cass and 22 more | 24 hr |
| May 28, 6:19 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 41 min |
| May 28, 6:21 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 39 min |
| May 28, 6:57 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Clarke, Decatur, Ringgold, Taylor, Union | 48 min |
| May 28, 6:59 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 20 min |
| May 28, 7:35 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Wayne | 40 min |
| May 28, 8:47 AM CDT | Flash Flood Warning | DMX | Adams, Taylor | 2 hr |
| May 28, 9:40 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas | 50 min |
| May 28, 9:48 AM CDT | River Flood Warning | DMX | Decatur | 48 hr |
| May 28, 9:48 AM CDT | River Flood Warning | DMX | Lucas, Wayne | 36 hr |
| May 28, 10:19 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Monroe | 26 min |
| May 28, 10:51 AM CDT | River Flood Warning | DMX | Palo Alto, Pocahontas | 9 days |
| May 28, 10:51 AM CDT | River Flood Warning | DMX | Madison, Warren | 35 hr |
| May 28, 10:51 AM CDT | River Flood Warning | DMX | Madison, Warren | 60 hr |
| May 28, 10:55 AM CDT | River Flood Watch | DMX | Dallas, Polk | 4 hr |
| May 28, 2:34 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union, Warren | 41 min |
| May 28, 2:58 PM CDT | Areal Flood Warning | DMX | Adair | 9 hr |
| May 28, 3:02 PM CDT | River Flood Warning | DMX | Dallas, Polk | 15 hr |
| May 28, 3:02 PM CDT | River Flood Warning | DMX | Polk | 3 days |
| May 28, 3:26 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 34 min |
| May 28, 5:01 PM CDT | Flash Flood Warning | DMX | Appanoose, Davis, Lucas, Monroe, Wapello, Wayne | 6 hr |
| May 28, 6:01 PM CDT | Flash Flood Warning | DMX | Decatur, Ringgold, Wayne | 5 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.